Medicine designed to help one aspect of your health can actually damage your hearing.
Drugs that harm the inner ear can cause hearing loss, tinnitus and balance problems are known as ototoxic. More than 200 medications – both prescription and over-the-counter – are known to be linked to ototoxicity, especially when taken in large doses.
Which drugs are ototoxic?
Medications known to damage the ear include:
- Aspirin: Unlikely to cause side effects unless taken in excessive doses. Tinnitus, dizziness and nausea typically go away when the large doses are discontinued.
- Antibiotics: Antibiotics most likely to be ototoxic are aminoglycosides such as gentamycin, streptomycin and neomycin.
- Cytotoxic drugs: Medications used to treat cancer can cause hearing loss. These include Carboplatin (ovarian and lung cancer); Cisplatin (ovarian, testicular, lung or bladder cancer); and Oxaliplatin (bowel cancer). These drugs can worsen hearing loss when paired with other medications.
- Diuretics: Class of drugs that increase the amount of urine you produce to treat patients with built-up fluid in their tissues. Diuretics are used to treat heart and kidney failure, high blood pressure or liver disease. Only “loop” diuretics are known to be ototoxic when given in large doses.
What can you do?
Although research is being conducted to develop protection against ototoxicity, there is currently no approved method. Hearing loss from these drugs is usually temporary, although some individuals experience permanent hearing loss.
Talk with your prescribing doctor and audiologist to discuss the potential hearing side effects of your medications. An audiologist can record a baseline record of your hearing prior to starting treatment to help monitor side effects.
For more information on services or to schedule an appointment at Audio Help Hearing Centers, call 888-332-9966 or contact us online.